Peterborough Public Health Issues Drug Poisoning Alert

Written by Comms Team, May 3, 2021

Public Asked to Help Prevent Overdoses

 Today Peterborough Public Health issued an alert regarding a significant increase in suspected drug poisonings locally.

“Over the weekend, Peterborough Public Health detected an alarming increase in Paramedic Calls for Service and Emergency Department Visits,” explained Dr. Rosana Salvaterra, Medical Officer of Health. “This has prompted us to proceed immediately with issuing a public warning in the hopes of preventing further harms in the community.”

Beginning Friday April 30 through to Sunday May 2, local paramedics responded to 21 opioid-related calls for service, and there were 13 opioid-related Emergency Department Visits.

Peterborough Public Health advises if you use substances:

  • Don’t use drugs alone
  • If you use with a friend, do not use at the exact same time
  • Have a plan – Ask someone to check on you or call the National Overdose Response Service 1-888-688-6677
  • Carry a naloxone kit, keep it visible and close to you
  • Avoid mixing drugs
  • Test your drug by using a small amount first

“You are at greatest risk when you are using alone,” explained Dr. Salvaterra. “If you are using drugs right now, it is critical that you take action to stay safe. Use with a friend and do not use at the same time. You can also ask someone to check in on you or call the National Overdose Prevention Service at 1-888-688-6677

Peterborough Public Health encourages everyone to recognize the signs of opioid overdose:

  • Skin is cold and clammy
  • Fingernails or lips are blue or purple
  • Body is very limp
  • Can’t wake the person up
  • Deep snoring or gurgling sounds
  • Breathing is very slow, erratic or has stopped
  • Pupils are very small

If an overdose is witnessed: Call 911. Give naloxone. Stay with the person until help arrives.

Peterborough Public Health also stressed that under Canada’s Good Samaritan Drug Overdose Act, anyone who seeks medical help for themselves or for someone else who has overdosed, will not be charged for possessing or using drugs for personal use.

For more information, or to find out how to access naloxone, please visit www.peterboroughpublichealth.ca and search for “Opioids” or click here.

-30-

For further information, please contact:
Brittany Cadence
Communications Manager
705-743-1000, ext. 391